Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

7 month old child, breastfeeding, heavy painful periods. Taking cervasette mini pill, no relief, now started primulat pills. Safe to take?

I have a 7 month old baby, and am breastfeeding . My periods returned when baby 4 months old. My periods are extremely heavy and painful, so bad unable to leave the house really. Doc prescribed Cervasette mini pill to try skip or decrease heavy periods as I am going on holiday shortly on very long haul flights. With Cervasette my period returned 2 weeks after last one started! Just as heavy and painful. So GP prescribed Primulat to combat the heavy bleeding (current period lasting 8 days so far). She knows I am breastfeeding. I have taken 4 primulat pills (2 twice daily), but am worried as the info on the pills say not to take when breastfeeding. What are the side effects? I am planning on breastfeeding at least til baby is 12 months old, and necessary for milk supply not to be affected, particularly as I need to breastfeed when I am away for the 3 weeks too. Please could you help?
Asked On : Wed, 4 Jul 2012
Answers:  1 Views:  154
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Pediatrician 's  Response
Hello amandajanebryant1,
At the outset I must congratulate on your grit: to breast feed your baby for at least for one year. It is not only the responsibility of the medical filed, but entire civil society to support such mothers.
We will divide your question into two parts?
The problems with norethisterone tablets?
Ofcourse internet web pages will through several complications. For practical purposes you divide them into minor and major. Major one which disturb your daily routine. Minor ones you can ignore. You may not experience all of them. So go through the product insert, there they would have mentioned major complication : for example breathlessness, severe cough, severe pain in the legs: abdominal pain severe. then only you need to stop the medicine. This the prescribing doctor also would have indicated.
I would like to see the problem from baby's need.
This child deserves mothers milk and that has to be encouraged. What are the side effects of the drug in breast milk? The doses you are taking should not affect the baby. High doses, yes, can affect breast milk production.
In medicine, there is what is called benefit versus risk ratio. Breast feeding is beneficial.
When we seek for evidence, the transfer of Norethisterone was just 10% ie only 10% of the drug got transferred from mothers blood to her breast milk was only percent. How much this will affect the baby, we can take a chance.
Lastly this drug you are not going to take for a long time.
As a pediatrician I will support your aim of breast feeding
with regards
don't hesistate post again in the public forum on this topic
Answered: Wed, 4 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor